How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. German Your Own Question
Dr. German
Dr. German, Doctor (MD)
Category: Health
Satisfied Customers: 3834
Experience:  MD
Type Your Health Question Here...
Dr. German is online now
A new question is answered every 9 seconds

Could ice tea cause urine to be dark?

Resolved Question:

Could ice tea cause urine to be darker than usual. I have diabetes type 2, also suffered a stroke in 2010. So I am on meds for these, but have not noticed this before today.

Submitted: 4 years ago.
Category: Health
Expert:  Dr. German replied 4 years ago.

Hi, welcome to JustAnswer,

Ice tea does not really cause your urine to look darker than normal .

The most common cause why urine could look darker, is dehydration which could be product of many factors, including not drinking enough water, while in other cases, it is an indication that your kidneys are not working properly.
The presence of blood in the urine could give the urine a dark color appearance . So it is really important to investigate if there could be a underlying medical condition: like kidney masses or cysts, urinary tract infection, prostate gland inflammation, kidney or bladder stones, bladder masses, liver disease, gallstones or pancreas inflammation ( conditions that obstruct the normal bile flow ), an enlarged prostate gland, overexercising like strenuous running and loss of fluids, glomerulonephritis or kidney disease.
In other cases, eating certain foods could affect your urine color making it look darker including beans, rhubarb, aloe, beets, blackberries, food colorants and carotene present in multiple foods including potatoes, carrots, mangoes , melon among other vegetables and fruits .
Medications could also produce a dark urine color including antibiotics, laxatives, methocarbamol, non-steroidal. Anti-inflammatory medications or pyridium used to treat some urinary tract infection symptoms like burning urine, painful or increased urination, some multivitaminic products could also change your urine color .
My best advice if this persists, is consulting your doctor who will need to perform some tests including kidney function tests, urinalysis, AST, ALT, liver function tests, creatinine levels, bilirubin blood levels and some image tests which could include a pelvic ultrasound, MRI or CT Scan to determine which of these conditions is producing your symptoms so you can be treated properly .
If you have any additional questions or doubts , just ask me and I will help you.
Dr. German and 3 other Health Specialists are ready to help you